|Sustiva: no peaceful/relaxing REM sleep JB
Dec 5, 2000
Hello. I am newly diagnosed 2.8.00 cd4 104 vl 62,000. Started meds 2.22.00 sustiva, zerit, videx. vl almost undetectable now. Never missed a dose, I like my cocktail HOWEVER I believe Sustiva is the cause of my terrible nightmares. Since starting Sustiva I have not had one night of peaceful, deep sleep. One Dr. stated everyone needs at least 4 hrs of deep REM sleep and the sustiva could be causing the lack of deep 4th level REM sleep. I do not like these nightmares every night, they are terrible. My HIV Dr gave me samples of Sonato sleeping pills and my sleep was not restful. I also have RX from Dr for Temazepam and have only used 2 or 3 times but no real improvement on waking up rested. I sleep 7-8 hours and wake up tired and depressed. I do use 3-4 Tylenol PM at night but have been stopping as ringing in my ears occurs. I did use RX Codeine Cough Syrup for several weeks before bed (consumed approx 2 oz each night before bed) and that seemed to help but understand the codeine is addictive and I weaned myself off that. What can you suggest sir? Also I am slightly over weight and have not been exercising. I cant get motivated to work out. I have a healthy appetite however. Please help, I can't handle the nightmares much longer.
Response from Dr. Bartlett
You have a complicated situation which must be carefully addressed. I am glad that you have eliminated the other medications such as sleeping pills and codeine. Now I think you need to discuss with your health care provider the role that Sustiva could be playing in your nightmares, and whether or not another process such as depression could be playing a role. If you decide together that Sustiva may be responsible, you could consider switching Sustiva to another medication such as Viramune, Ziagen, or a protease inhibitor.
John A. Bartlett, M.D.
restart meds worried about lactic acidosis JB
Hair Loss & 3TC - Switch 1 of 3 Drugs? JB
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.